To minimize the potential risk for an adverse GI event in patients treated with an NSAID, the lowest effective dose should be used for the shortest possible duration. Patients and physicians should remain alert for signs and symptoms of GI ulceration and bleeding during NSAID therapy and promptly initiate additional evaluation and treatment if a serious GI adverse event is suspected. This should include discontinuation of the NSAID until a serious GI adverse event is ruled out. For high risk patients, alternate therapies that do not involve NSAIDs should be considered.
These changes alter the intrinsic mechanical properties of articular cartilage and produce swelling. 25 The articular cartilage, having lost some of its compressive ability under load, further degenerates. As the surface fibrillation progresses, the articular defects penetrate deeper into the cartilage until the cartilage is lost. The increased pressure on the subchondral bone causes it to thicken. Often bone cysts form deep to the eburnated areas. Eventually, bony nodules or osteophytes form at the periphery of the cartilage surface. All of these changes account not only for the pathology found on radiographs or histologically (findings under the microscope), but also for the joint pain, tenderness, loss of motion and stiffness of OA. 26 It is the relief of some of these clinical manifestations that accounts for the widespread use of NSAIDs not only in the United States, but around the world.